Narrow Results Clear All
- Communication Improvement 4
- Culture of Safety 1
- Education and Training 5
- Error Reporting and Analysis 6
- Human Factors Engineering 10
- Legal and Policy Approaches 7
- Quality Improvement Strategies 11
- Specialization of Care 1
- Technologic Approaches 5
- Device-related Complications 3
- Diagnostic Errors 1
- Discontinuities, Gaps, and Hand-Off Problems 1
- Drug shortages 1
- Identification Errors 1
- Interruptions and distractions 1
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 21
- Surgical Complications 1
- Transfusion Complications 1
- Health Care Executives and Administrators
Health Care Providers
- Nurses 3
Non-Health Care Professionals
- Media 1
- Patients 7
- Canada 1
- United States of America 32
Search results for "Press Release/Announcement"
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
Safe handling of concentrated electrolyte products from outsourcing facilities during critical drug shortages.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. May 24, 2018.
Drug shortages can necessitate hospitals to find alternative sources for important medications. This alert raises awareness of risks associated with potassium chloride use due to variations in labeling, packaging, or concentration of outsourced medications. Recommendations include use of barcode scanning and communicating with staff regarding drug shortages.
Bethesda, MD: Eunice Kennedy Shriver National Institute of Child Health and Human Development, National Institutes of Health. May 21, 2018. PA-18-790; PA-18-791.
Horsham, PA: Institute for Safe Medication Practices; 2017.
High-alert medications have the potential to cause substantial patient harm if administration mistakes occur. This assessment tool will enable organizations across a range of care environments to determine opportunities for improvement in 11 high-alert medication categories. In addition, the tool provides an opportunity for organizations to submit their data anonymously to a national data collection effort led by the Institute for Safe Medication Practices to define the current state of high-alert medication practices in health care. The data submission process is now closed.
Institute for Safe Medication Practices.
Move toward full use of metric dosing: eliminate dosage cups that measure liquids in fluid drams. Use cups that measure mL.
National Alert Network. Horsham, PA: Institute for Safe Medication Practices; Bethesda, MD: American Society of Health-System Pharmacists. June 30, 2015.
Standard use of metric oral dosage instructions has been advocated as a medication safety strategy. Raising concerns around dosing cups that include drams and ounces as scales—measures no longer in clinical use—which are available from major vendors and may be found in health care facilities, this announcement recommends use of oral syringes that only measure in milliliters for oral liquid medications to prevent errors.
Horsham, PA: Institute for Safe Medication Practices.
There is a noted lack of agreement on measures to study and track safety hazards and the effectiveness of improvement strategies. This survey seeks input from the field to inform the development of a list of medication-related measures to communicate concerns related to drug class, technology use, and medication administration practices as a way to provide data to senior management in an easily accessible format.
Federal Register. Washington, DC: Office of Disease Prevention and Health Promotion. September 4, 2013;78:54469-54470.
This notice calls for comments on a proposed government plan to research and promote adverse drug event reduction. The process for submitting public comments is now closed.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
Warning! Severe burns and permanent scarring after glacial acetic acid (≥99.5%) mistakenly applied topically.
National Alert Network for Serious Medication Errors. Bethesda, MD: American Society of Health-System Pharmacists and Institute for Safe Medication Practices; January 23, 2013.
Describing several incidents of a corrosive chemical mistakenly applied to skin that led to severe burns and scarring, this alert recommends steps to prevent such errors.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
Institute for Safe Medication Practices and Institute for Safe Medication Practices Canada.
This tool evaluates the safety of cancer treatment delivery in hospitals and ambulatory care settings.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; June 13, 2011.
This notice raises awareness of a two look-alike/sound-alike drugs, one an antipsychotic medication and the other a dopamine agonist.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 21, 2011.
This announcement reports the recall of several mislabeled products, including the commonly used anticoagulant warfarin.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
New dosing recommendations to prevent potential Valcyte (valganciclovir) overdose in pediatric transplant patients.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 15, 2010.
This announcement describes revised dosing recommendations designed to prevent overdosing immunocompromised pediatric patients.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
Washington, DC: Leapfrog Group; December 4, 2009.
This news announcement highlights the 45 urban, children's, and rural hospitals recognized for highly efficient performance and continuous improvement in patient safety based on the 2009 Leapfrog Hospital Survey results.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This alert notifies health care providers of the potential for patient harm if a particular inhalation powder is reconstituted and incorrectly administered.